Alert archive / Illinois / Special Weather Statements in 2021

Special Weather Statement, NWS Chicago, IL

August 9, 2021Winnebago County, Illinois

NWS Chicago, IL issued this special weather statement at Aug 9, 2021, 6:52 AM CDT for Winnebago County, Illinois. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2021, 6:52 AM CDT (11:52 UTC)
Expired
Aug 9, 2021, 7:15 AM CDT
In force
23 min
Issued by
NWS Chicago, IL
Hail
0.50 in
Wind
30

County Winnebago County, IL

The radar

The Milwaukee radar (KMKX), 73 km from the middle of the area, began a volume at 11:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 11.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2021-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1341 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

052 
WWUS83 KLOT 091152
SPSLOT

Special Weather Statement
National Weather Service Chicago/Romeoville
652 AM CDT Mon Aug 9 2021
 
ILZ003-091215-
Winnebago IL-
652 AM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of northeastern
Winnebago County through 715 AM CDT...

At 651 AM CDT, Doppler radar was tracking a strong thunderstorm near
Winnebago, or 8 miles west of Machesney Park, moving northeast at 30
mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Loves Park, Machesney Park, Roscoe, South Beloit and Rockton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4250 8894 4237 8894 4231 8917 4239 8923
      4250 8909
TIME...MOT...LOC 1151Z 244DEG 28KT 4235 8921 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

$$

Kluber

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 6:29 AM CDT, 23 minutes earlier.

Area forecast discussion, Aug 9, 6:29 AM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
629 AM CDT Mon Aug 9 2021

.SHORT TERM...
354 AM CDT

Through Tuesday...

Forecast concerns through the short term continue to focus on
thunderstorm trends, and a greater potential for severe weather this
afternoon into this evening (SPC introduced slight risk) along with
a locally heavy rain/flooding threat. Very warm and oppressively
humid weather is expected Tuesday, with heat indices of 105+ F quite
possible. Questions remain about strength of capping and
thunderstorm potential, which will also likely play into the degree
of dangerous heat during Tuesday afternoon. May ultimately need heat
advisory headlines for Tuesday, though cap/convective trends lend
somewhat low confidence and in coordination with surrounding WFOs
will hold off for now.

Early morning GOES-16 vapor imagery depicts an upper trough across
the upper Mississippi Valley. At least three distinct vort maxes
were noted dumb-belling around what may be a closed low over
southeast MN, with one over northeast IA expected to rotate
northeastward across far northern IL this morning. Another short
wave and an associated area of enhanced west-southwesterly was
evident moving from northeast MO into west central IL. Both of these
features were forcing areas of showers and thunderstorms at this
early hour, and these will continue to spread east across central
and far northern IL this morning as the upper trough moves eastward,
with greatest coverage expected along/north of I-88, and also south
of I-80 due to the distinct forcing.

While height rises indicative of subsidence are progged in the
immediate wake of the upper trough axis this afternoon, persistent
southwesterly low level flow will maintain a warm/moist and unstable
atmosphere across the region. A weak surface low (a reflection of
the upper trough) currently in far southeast MN is progged to track
across southern WI through the day beneath the upper trough. Several
models depict a weak surface trough/boundary will trail this
feature, perhaps augmented by outflow from morning convection. CAM
guidance suggests this may become a focus for robust convective
development across far northern IL this afternoon, during peak
diurnal destabilization. An environment characterized by MLCAPEs on
the order of 2000 J/kg, 30-40 kts of 0-6 km shear and veering wind
profiles (25-30 kts 0-3 km) will likely support the development of
severe thunderstorms. With weak upper level winds (only near 30 kts
near 300 mb this afternoon) initial storms may take on HP supercell
characteristics, before transitioning to a southeastward propagating
QLCS as a collective cold pool solidifies as noted in several
different CAM guidance solutions. Damaging winds would be the
primary concern with these storms this afternoon through this
evening, though large hail and tornado potential will exist. Main
push of the QLCS would be southeast, though CAM guidance has
continued to indicate a west-east oriented line sagging southeast
across the cwa through this evening. As the low level jet veers more
westerly this evening this may support training/back-building of
cells along this western portion of the MCS and a threat of locally
heavy rainfall amounts/flooding.

Mid-level short wave ridge develops across the western Lakes region
into Tuesday morning as the upper trough continues to move off to
the east. This should tend to suppress convection during the
morning, and forecast soundings generally support this with fairly
strong capping inversion near 800 mb during the day. With surface
dew points progged into the mid-upper 70s across and afternoon temps
expected to reach the lower 90s, dangerously high heat index values
around 105 or even a bit higher are quite possible and would
necessitate heat advisory headlines for much if not the entire
forecast area. However, some guidance indicates slightly weaker
capping by afternoon, and current runs of the 3KM NAM and HRRR are
both suggesting the potential for strong convection to spread into
the area from WI Tuesday afternoon. These heat advisory/warning
scenarios are always complex, as the conditions which combine to
produce these heat/humidity conditions also are very supportive of
strong thunderstorm development if capping is not sufficient to
prevent convection. Discussed possible headline issuance with some
neighboring offices, though agreed to hold off given potential
lingering effects of convective outflow/cloud cover or even
convection developing within the forecast area Tuesday afternoon.
While conditionally of low confidence, if storms do develop they'd
likely become severe given ample instability.

Ratzer

&&

.LONG TERM...
305 AM CDT

Tuesday night through Sunday...

Warm and humid conditions will continue into Wednesday and
possibly Thursday as a deep upper-trough over far northern
Manitoba/Ontario only brushes the southern Great Lakes.

Convection over the next 36+ hours will significantly influence
the forecast Tuesday night. Tuesday's environment will be marked
by a highly unstable environment conditional upon the the presence
of any appreciable forcing and the ability to erode existing weak
to moderate capping. An MCV originating from the central High
Plains tonight would be the most likely candidate to provide
forcing Tuesday evening, with any potential residual outflow
boundaries also in play. A generous feed of moisture on a 925 hPa
LLJ nosing into the area Tuesday evening combined with modest
deep-layer shear would support a heavy rain and severe storm
threat, respectively. The heavy rain threat will become most
pronounced with any west-to-east oriented activity/forcing as
propagation vectors begin to weaken through the night.

Continued warm and humid conditions with afternoon heat index
values possibly surpassing 100F are expected on Wednesday and
Thursday. The environment looks to become quite capped on
Wednesday as WAA quickly commences behind Tuesday night's
potential convection. With weak deep-layer cyclonic flow still
influencing the area and the expected conditionally unstable
airmass, will maintain chance PoPs through the day Wednesday. A
weak boundary/wave embedded in the broader mid- level flow will
trigger potential convection Wednesday, with low chances of
thunderstorms continuing into Thursday with a slightly drier and
weakly capped profile.

Cooler and less-humid conditions will arrive on Friday and
continue through the upcoming weekend as high pressure builds into
the area from the north.

Kluber

&&

.AVIATION...
For the 12Z TAFs...

Concerns through this period include:
- Low-end MVFR or high-end IFR ceilings this morning
- TS brushing the Chicago terminals this morning
- Potentially severe convection late this afternoon into early
evening

Low-end MVFR ceilings with some pockets of high-end IFR ceilings
are currently spreading across northern Illinois. The ceilings
will slowly rise into a higher-end MVFR cumulus field by this
afternoon.

A shield of RA with embedded TS associated with a disturbance in
far northwest Illinois will track east across southern Wisconsin
and far northern Illinois through mid-morning. This activity will
affect RFD and brush the Chicago area with intermittent arcs of
isolated TS from 13-16Z.

A break in precip potential is expected early this afternoon
before rapid convective development occurs on another wave moving
southeast out of Wisconsin. Initiation will occur near RFD during
the mid- afternoon, with convection tracking SE/SSE into the
Chicago metro late this afternoon into early evening. These storms
have the potential to be severe with wind gusts over 50 knots and
large hail. Arrival time for ORD/MDW is expected between 22-01Z,
with a small chance of arrival within an hour outside of that
window.

The wind field will likely become disturbed for a couple hours
behind the convection, but should settle back to SW at 10 knots
tonight into Tuesday morning. MVFR ceilings may develop overnight
into Tuesday morning.

Kluber

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 9, 4:56 AM CDT, 1 hour 56 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Chicago/Romeoville IL
456 AM CDT Mon Aug 9 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-100900-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
456 AM CDT Mon Aug 9 2021 /556 AM EDT Mon Aug 9 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited Tornado risk.
     Limited damaging wind risk...up to 70 mph.
     Limited hail risk...up to half dollar size.
  Limited Flooding Risk.

DISCUSSION...

Severe thunderstorms are possible across northern Illinois and
northwest Indiana late this afternoon into this evening, with a
threat for damaging winds, large hail, and a tornado or two. The
threat will switch to a period of locally heavy rainfall and
flooding in the late evening and overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Limited Severe Thunderstorm Risk.
  Limited Flooding Risk.
  Elevated Excessive Heat Risk.
Wednesday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.
Thursday...
  Limited Thunderstorm Risk.
  Elevated Excessive Heat Risk.
Friday...
  Limited Thunderstorm Risk well south.

DISCUSSION:

Periodic thunderstorms are expected through at least Thursday,
with strong to severe storms possible late Tuesday or Tuesday
night.

Warm and very humid conditions will persist through Thursday.
Heat indices of over 100 are expected in most areas during the
afternoon hours, with dangerous heat index values nearing or
possibly surpassing 105 Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this afternoon and evening.

GENERAL STORM MOTION OF THE DAY:

 Moving toward the east at 30 mph through early afternoon, then to
the southeast at 35 mph late this afternoon and evening.

LMZ740>745-100900-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
456 AM CDT Mon Aug 9 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited Waterspout Risk.
     Limited hail risk...up to half dollar size.
     Limited thunderstorm wind gust risk...up to 60 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Limited Severe Thunderstorm Risk.
Wednesday and Thursday...
  Limited Thunderstorm Risk.

Kluber

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Aug 9, 6:52 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
652 AM CDT Mon Aug 9 2021

ILZ003-091215-
Winnebago IL-
652 AM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of northeastern
Winnebago County through 715 AM CDT...

At 651 AM CDT, Doppler radar was tracking a strong thunderstorm near
Winnebago, or 8 miles west of Machesney Park, moving northeast at 30
mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Loves Park, Machesney Park, Roscoe, South Beloit and Rockton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4250 8894 4237 8894 4231 8917 4239 8923
      4250 8909
TIME...MOT...LOC 1151Z 244DEG 28KT 4235 8921

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Kluber

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 11:49 AM CDTAreal Flood AdvisoryLOTBoone, DeKalb, Kane, McHenry, Ogle, Winnebago3 hr
Aug 9, 2:46 PM CDTHeat AdvisoryLOTBoone, Cook, DeKalb, DuPage, Ford, Grundy and 12 more28 hr
Aug 9, 3:14 PM CDTSevere Thunderstorm WarningLOTBoone, DeKalb, Ogle, Winnebago61 min
Aug 9, 3:25 PM CDTAreal Flood AdvisoryLOTBoone, Winnebago3 hr
Aug 9, 3:46 PM CDTTornado WarningLOTBoone, Winnebago26 min
Aug 9, 4:12 PM CDTAreal Flood AdvisoryLOTBoone, McHenry3 hr
Aug 9, 4:34 PM CDTTornado Warning Tornado observedLOTDeKalb41 min
Aug 9, 4:39 PM CDTTornado WarningLOTDeKalb, Ogle51 min
Aug 9, 5:11 PM CDTTornado WarningLOTLee49 min
Aug 9, 5:15 PM CDTTornado WarningLOTDeKalb, Kane60 min
Aug 9, 5:32 PM CDTTornado Warning Tornado observedLOTDeKalb, Ogle43 min
Aug 9, 5:42 PM CDTTornado WarningLOTKane48 min
Aug 9, 6:00 PM CDTTornado WarningLOTDeKalb, Lee26 min
Aug 9, 6:09 PM CDTTornado WarningLOTDeKalb, Kane51 min
Aug 9, 6:24 PM CDTTornado WarningLOTDuPage, Kane66 min
Aug 9, 6:45 PM CDTSpecial Marine WarningLOT90 min
Aug 9, 6:50 PM CDTTornado WarningLOTKane40 min

Nearby

Special Weather Statements in Illinois, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.